MAUDE Adverse Event Report: STRYKER SPINE-US OASYS BLOCKER; POSTERIOR CERVICAL SCREW SYSTEM

STRYKER SPINE-US OASYS BLOCKER; POSTERIOR CERVICAL SCREW SYSTEM
Model Number 48551000
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Headache (1880); Neck Pain (2433); Ambulation or Postural Difficulties (2544)
Date of Event 01/01/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device location unknown.
 
Event or Problem Description
The article 'rod migration to the thoracic subarachnoid space after c1¿2 instrumentation: a case report and literature review' in orthopaedic surgery, volume 9 (129-132) 2017, was reviewed.It was reported that the patient was revised to address two migrated oasys blockers and one migrated oasys rod.The patient was admitted to the outpatient department with spastic tetraparesis as a sequel to pediatric meningitis.They had no history of additional systemic disease.After having been diagnosed with c1-c2 cervical subluxation and myelomalacia using cervical magnetic resonance imaging (mri), the patient underwent laminectomy of c1, and the c1 lateral mass and c2 were fixed using bilateral oasys pedicular screws on (b)(6) 2011.Postoperatively the patient's complaints were resolved and no radiological or additional neurological findings were identified during their follow-up period.At the end of the third post-operative year, the patient presented with complaints of headache, neck pain and walking difficulty.Physical examination revealed tetraparesis with 4/5 muscle strength.There was no history of trauma during that period.On the radiological evaluation, the left rod was not detected, but there was no apparent sign of compression on mri.Thoracic x-ray and ct demonstrated an intradurally placed rod of 2 cm in length at the level of t7 vertebral body level.On cervical exploration, the left rod was found to be displaced, the set screws were within the paravertebral muscles, and a dural defect was observed just above c1.A t7 laminectomy was performed as a second-look surgery and the migrated rod was removed.No additional complications were encountered after the operation.At the third year follow-up after the second surgery the patient had no additional neurological deficit.This report captures the first of two migrated set screws.
 
Additional Manufacturer Narrative
The article 'rod migration to the thoracic subarachnoid space after c1¿2 instrumentation: a case report and literature review' in orthopaedic surgery, volume 9 (129-132) 2017, was reviewed.The case study reviewed in the article focuses on a patient who was diagnosed with c1¿c2 cervical subluxation and myelomalacia.The patient underwent c1 laminectomy, and the c1 lateral mass and c2 were fixed using bilateral screws.The patient was implanted with oasys hardware (four screws, four blockers, and two rods).Routine follow ups took place after the initial procedure at 10 days, 1 month, 3 months, 1 year and then annually.At the end of the third post-operative year, the patient presented with complaints of headache, neck pain and walking difficulty.Radiographic images revealed that the two blockers had loosened, and the left rod had migrated down to the t7 level.The patient was revised to remove the hardware and re-fix the construct.From the oasys surgical technique guide: while the expected life of spinal implant components is difficult to estimate, it is finite.These components are made of foreign materials, which are placed within the body for the potential fusion of the spine and reduction of pain.However, due to the many biological, mechanical and physicochemical factors, which affect these devices but cannot be evaluated in vivo, the components cannot be expected to indefinitely withstand the activity level and loads of normal healthy bone.Delayed union or nonunion: internal fixation appliances are load sharing devices which are used to obtain alignment until normal healing occurs.The degree or success of union, loads produced by weight bearing, and activity levels will, among other conditions, dictate the longevity of the implant.As it is stated in the article that the patient had successfully fused, the intended purpose of the device had been fulfilled.It is possible that residual motion compounded with loading over the span of three years, may have contributed to the observed migration.The device was not returned for evaluation.Device history records and complaint history could not be reviewed without either the device or a valid lot number.Limited information regarding the event was made available to stryker.Multiple attempts were made to obtain additional information, but no response was received.A root cause cannot be established.If additional information is received or the device is returned for evaluation, the investigation will be reopened and updated.
 
Event or Problem Description
The article 'rod migration to the thoracic subarachnoid space after c1¿2 instrumentation: a case report and literature review' in orthopaedic surgery, volume 9 (129-132) 2017, was reviewed.It was reported that the patient was revised to address two migrated oasys blockers and one migrated oasys rod.The patient was admitted to the outpatient department with spastic tetraparesis as a sequel to pediatric meningitis.They had no history of additional systemic disease.After having been diagnosed with c1-c2 cervical subluxation and myelomalacia using cervical magnetic resonance imaging (mri), the patient underwent laminectomy of c1, and the c1 lateral mass and c2 were fixed using bilateral oasys pedicular screws on 20 june 2011.Postoperatively the patient's complaints were resolved and no radiological or additional neurological findings were identified during their follow-up period.At the end of the third post-operative year, the patient presented with complaints of headache, neck pain and walking difficulty.Physical examination revealed tetraparesis with 4/5 muscle strength.There was no history of trauma during that period.On the radiological evaluation, the left rod was not detected, but there was no apparent sign of compression on mri.Thoracic x-ray and ct demonstrated an intradurally placed rod of 2 cm in length at the level of t7 vertebral body level.On cervical exploration, the left rod was found to be displaced, the set screws were within the paravertebral muscles, and a dural defect was observed just above c1.A t7 laminectomy was performed as a second-look surgery and the migrated rod was removed.No additional complications were encountered after the operation.At the third year follow-up after the second surgery the patient had no additional neurological deficit.This report captures the first of two migrated set screws.

Brand Name
OASYS BLOCKER
Common Device Name
POSTERIOR CERVICAL SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
Manufacturer (Section G)
STRYKER SPINE-FRANCE
zone industrielle de marticot
cestas 33610
FR   33610
Manufacturer Contact
rita karan
2 pearl court
allendale, NJ 07401
2017608000
MDR Report Key12487553
Report Number0009617544-2021-00161
Device Sequence Number4473201
Product Code NKG
UDI-Device Identifier04546540371508
UDI-Public04546540371508
Combination Product (Y/N)N
Initial Reporter CountryTU
PMA/510(K) Number
K151755
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2014
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Literature
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48551000
Device Catalogue Number48551000
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/02/2021
Supplement Date Received by Manufacturer11/13/2021
Initial Report FDA Received Date09/17/2021
Supplement Report FDA Received Date12/09/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR
Patient SexFemale